Alert archive / Hawaii / High Surf Warnings in 2020

High Surf Warning 5, NWS Honolulu, HI

February 25, 2020Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Feb 25, 2020, 3:45 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 25, 2020, 3:45 PM HST (01:45 UTC)
Expired
Feb 26, 2020, 4:03 AM HST
In force
12 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2020-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2020-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WHHW40 PHFO 260145
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
345 PM HST Tue Feb 25 2020

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...

HIZ001>003-007-008-012-013-017-019-020-261445-
/O.UPG.PHFO.SU.Y.0014.000000T0000Z-200226T1600Z/
/O.NEW.PHFO.SU.W.0005.200226T0145Z-200226T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-
Molokai Windward-Molokai Leeward-Maui Windward West-
Maui Central Valley-Windward Haleakala-
345 PM HST Tue Feb 25 2020

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WHAT...Surf of 22 to 28 feet along north and west facing shores
  of Niihau and Kauai, as well as north facing shores of Oahu,
  Molokai, and Maui. Surf of 12 to 16 feet for west facing shores
  of Molokai.

* WHERE...North and west facing shores of Niihau and Kauai. North
  facing shores of Oahu, Molokai, and Maui.

* WHEN...Until 6 AM HST Wednesday.

* IMPACTS...High. Expect ocean water occasionally sweeping across
  portions of beaches, very strong breaking waves, and strong
  longshore and rip currents. Breaking waves may occasionally
  impact harbors making navigating the harbor channel dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Beachgoers, 
swimmers, and surfers should heed all advice given by ocean 
safety officials and exercise caution.

&&

$$

HIZ025-261445-
/O.EXB.PHFO.SU.Y.0014.000000T0000Z-200227T0400Z/
Big Island North and East-
345 PM HST Tue Feb 25 2020

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...Surf building to 12 to 16 feet this evening.

* WHERE...North facing shores of the Big Island.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

HIZ006-261445-
/O.EXT.PHFO.SU.Y.0014.000000T0000Z-200227T0400Z/
Waianae Coast-
345 PM HST Tue Feb 25 2020

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...Surf building to 12 to 16 feet this evening.

* WHERE...West facing shores of Oahu.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
1 follow-up statement
710 
WHHW40 PHFO 261403
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
403 AM HST Wed Feb 26 2020

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...

.Advisory-level surf will continue along exposed north and west
facing shores today as the large northwest swell that peaked late
yesterday slowly eases. 

HIZ001>003-007-008-012-013-017-019-020-270315-
/O.CAN.PHFO.SU.W.0005.000000T0000Z-200226T1600Z/
/O.EXA.PHFO.SU.Y.0014.000000T0000Z-200227T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-
Molokai Windward-Molokai Leeward-Maui Windward West-
Maui Central Valley-Windward Haleakala-
403 AM HST Wed Feb 26 2020

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Surf along north and west facing shores of Niihau and
  Kauai, and north facing shores of Oahu, Molokai and Maui will be
  14 to 18 feet today, lowering to 7 to 10 feet tonight. Surf
  along west facing shores of Oahu and Molokai will be 8 to 12
  feet today, lowering to 4 to 8 feet tonight.  

* WHERE...North and west facing shores of Niihau, Kauai, Oahu,
  Molokai, and north facing shores of Maui.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

HIZ025-261515-
/O.CAN.PHFO.SU.Y.0014.000000T0000Z-200227T0400Z/
Big Island North and East-
403 AM HST Wed Feb 26 2020

...HIGH SURF ADVISORY IS CANCELLED...

Surf has lowered below warning levels along north facing shores.

$$

HIZ006-270315-
/O.CON.PHFO.SU.Y.0014.000000T0000Z-200227T0400Z/
Waianae Coast-
403 AM HST Wed Feb 26 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Surf will be 8 to 12 feet today, lowering to 4 to 8 feet
  tonight.

* WHERE...West facing shores of Oahu.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

Gibbs

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Feb 25, 10:02 AM HST, 5 hours 43 minutes earlier.

Area forecast discussion, Feb 25, 10:02 AM HST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1002 AM HST Tue Feb 25 2020

.SYNOPSIS...
Moderate to breezy trade winds are expected through midweek.
Clouds and showers will favor windward areas, especially through
the overnight and early morning periods. Rainfall chances are
expected to trend up Thursday through the weekend as an upper
disturbance moves over the area. This combined with increasing
trade winds will translate to a wet and windy pattern this
weekend, which may continue through early next week.

&&

.DISCUSSION...
High pressure northeast of the state will drive moderate to
breezy trade winds today. Visible satellite and radar show
upstream clouds and showers that filled in across the smaller
islands early this morning, which are beginning to decrease as we
move to the midday diurnal minimum. None the less, mostly cloudy
to partly sunny skies with scattered showers will persist through
the day windward, with some clearing and fewer showers leeward.
12Z soundings show weak inversions around 7-8 kft in elevation and
precipitable water from 0.9 inches at Lihue to 1.32 inches at
Hilo. Water vapor imagery shows a building upper ridge over the
state supporting a more stable weather regime in the short term.

Trade wind speeds are expected to increase over the next 24 hours
as the high northeast of the area strengthens. Stronger winds will
keep the incoming windward showers coming in, with leeward sides
of the smaller islands seeing an increase in showers as well
likely beginning later this afternoon or tonight.

By Wednesday night, an upper low centered northeast of Hawaii
begins to track westward towards our area. At the surface, the
high to the northeast will give way to a strengthening high to the
north (closer to Hawaii). Both actions will set us up active
weather and strong trade winds by the end of work week and through
this weekend.

The core of the low with move onto the eastern end of the state
with 500 mb temperatures falling to around -17 C Friday night,
which will ramp up the instability. Moisture will initially be
limited with PWs only around 1 inch, but will increase to around
1.5-1.6 inches through the weekend with the low remaining nearly
stationary. Trade winds will also boost up as the high to the
north strengthens to 1040 mb allowing advisory strength winds
over portions of or the entire state this weekend. There will also
be the potential for thunderstorms given the instability and
clouds will be deep enough to support snowfall on Big Island
summits and potentially Haleakala as well (snow level should be
around 10 kft Friday night).

Both long range GFS and ECMWF show the upper low gradually
filling in and lifting away to the north and winds taper off
slightly around Monday-Tuesday next week.

&&

.AVIATION...
High pressure far to the northeast of Hawaii will keep the east-
northeast tradewind pattern around through this forecast period.
The winds will probably strengthen a bit today. This may lead to
an AIRMET for low-level turbulence. We will monitor that situation
and issue that AIRMET if necessary. Also expect isolated showers
which will mainly affect the windward slopes but a few of these
showers may spill over to leeward areas. The showers on the
windward slopes should only create passing MVFR conditions, at
least for now, so there is no need for an AIRMET related to these
showers. VFR conditions will prevail elsewhere.

&&

.MARINE...
High pressure will strengthen far northeast of the islands over
the next couple days, resulting in increasing trade winds across
the coastal waters. This in combination with an incoming large
long-period northwest swell will bring Small Craft Advisory (SCA)
conditions to most marine zones by late today or tonight, then
continue into early next week for most areas. The trades will
become even stronger late in the week and this weekend as an even
stronger high builds north of the state, with near-Gale to Gale
force winds likely across much of the marine area.

A large long-period northwest swell arrived at the NOAA buoys
northwest of Hawaii early this morning and will fill in from
northwest to southeast across the island chain today. The swell is
expected to peak late this afternoon through this evening, then
gradually lower late tonight through Wednesday night. The latest
buoy observations show the swell timing and predicted height are
nearly spot on with the WW3 forecast guidance. This swell is
expected to result in high-end advisory level surf, and could be
close to warning levels at the peak of the event. We will continue
to monitor the buoys for potential upgrade to a warning.

Another long-period, but slightly smaller northwest swell is
expected to build Wednesday night and Thursday, peak Thursday
night, then gradually lower Friday through Sunday. Advisory level
surf is expected with this swell along north and west facing
shores.

Short period choppy surf along east facing shores will gradually
rise through the week and become rather large by the weekend due
to strengthening trade winds. Advisory level surf is likely by the
weekend, with possible warning level surf Sunday through early
next week. There will also be a series of small background south
swells during the next 7 days.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Wednesday for north and west
facing shores of Niihau, Kauai, Oahu, Molokai and for north facing
shores of Maui.

Small Craft Advisory until 6 PM HST Friday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maalaea Bay-Pailolo Channel-Alenuihaha
Channel-Big Island Leeward Waters-Big Island Southeast Waters.

Small Craft Advisory from 6 PM this evening to 6 PM HST Friday
for Maui County Leeward Waters-Big Island Windward Waters.

&&

DISCUSSION...Foster
AVIATION...Chevalier
MARINE...TS

Nearby

High Surf Warnings in Hawaii, 2020Every high surf warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.